MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE X-CORE EXPANDABLE VBR SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE, INC. NUVASIVE X-CORE EXPANDABLE VBR SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 7180033A
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Pain (1994)
Date of Event 11/15/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device assembly was returned to nuvasive on feb 19, 2025, and the complaint was confirmed.Examination was completed with derek changsrivong and found the inferior end cap and one lock screw separated from the core assembly.No torque handle information provided nor returned for evaluation.The lock screw threads and head were clear of damage and was able to be threaded in without resistance.The separated plate has scratches and deep gouging on and around the clover leaf attachment feature consistent with the core body dragging across back and forth.The still attached superior plates bone contacting surface showed signs of damage consistent with back-and-forth movement in the form of scrapes and one of the fixation spikes was ground off, additionally one of the fixation screws was loose but still attached.The core body showed severe damage as gouges and scrapes however still securely locked in a partially expanded position and was fully functional.Inspection of the core body's inferior clover leaf noted fractured lock screw remains at the twelve o'clock position as well as dents gouges and material loss at the six o'clock position.A definitive root cause for the postoperative end plate separation and device movement could not be determined however, the damage suggests one of two interior end plate lock screws was not fully torqued down leading to back out, micromotion at contact point, eventual snapping of the second lock screw resulting in loss of fixation.The damage also indicates there was core migrating back and forth (windshield wiper motion) and complete loss of stability.Insufficient torque applied to the lock screw during configuration, inaccurate torque handle, incomplete assembly and or excessive post operative physical activity are suspected cause or contributors.No additional investigation can be completed at this time.Manufacturing review: review of the device history records of all devices notes no material non-conformance's, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "potential adverse events and complications, potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union.Pain, discomfort or abnormal sensations due to the presence of the device." "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.Based on fatigue testing results, when using the x-core expandable vbr system and the x-core mini cervical expandable vbr system, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc., which may impact on the performance of this system.Careful preoperative planning, intraoperative sizing, radiographic confirmation of proper spinal segment height restoration, and intraoperative neuromonitoring are critical in avoiding spinal cord and nerve root injuries that may be caused by over-distraction.Do not over-distract the spinal segment.Careful preoperative planning and intraoperative sizing to maximize endplate coverage are important in helping avoid implant subsidence." "these devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "all components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur.Anterior during implant construction and placement.Care should be taken to confirm that all components are ideally fixated prior to closure." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To help ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.It is important to instruct the patient in appropriate postoperative activity restrictions to minimize the risk of potential vertebral body fracture and implant migration." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." (b)(4).
 
Event or Problem Description
On (b)(6) 2019, a patient underwent a corpectomy procedure at t9/11.On (b)(6) 2024, the patient reportedly experienced sudden pain, radiographs indicated dislocation of one endplate from the core.On (b)(6) 2025, a revision took place including removal and replacement.

Brand Name
NUVASIVE X-CORE EXPANDABLE VBR SYSTEM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
macy stout
7475 lusk boulevard
san diego, CA 92121
MDR Report Key21437802
Report Number2031966-2025-00033
Device Sequence Number4604274
Product Code MQP
UDI-Device Identifier00887517365828
UDI-Public887517365828
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K193506
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7180033A
Device Lot NumberDR6619
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2025
Initial Report FDA Received Date02/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/07/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6183000 END CAP LOT: DR7190.; 7162000 END CAP SCREW LOT: DR9231.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient SexMale
Patient Weight75 KG